Translator Disclaimer
2017 Some Results in Support of the Kakeya Conjecture
Jonathan M. Fraser, Eric J. Olson, James C. Robinson
Real Anal. Exchange 42(2): 253-268 (2017). DOI: 10.14321/realanalexch.42.2.0253

Abstract

A Besicovitch set is a subset of \(\mathbb{R}^d\) that contains a unit line segment in every direction and the famous Kakeya conjecture states that Besicovitch sets should have full dimension. We provide a number of results in support of this conjecture in a variety of contexts. Our proofs are simple and aim to give an intuitive feel for the problem. For example, we give a very simple proof that the packing and lower box-counting dimension of any Besicovitch set is at least \((d+1)/2\) (better estimates are available in the literature). We also study the “generic validity” of the Kakeya conjecture in the setting of Baire Category and prove that typical Besicovitch sets have full upper box-counting dimension. We also study a weaker version of the Kakeya problem where unit line segments are replaced by half-infinite lines. We prove that such “half-extended Besicovitch sets” have full Assouad dimension. This can be viewed as full resolution of a (much weakened) version of the Kakeya problem.

Citation

Download Citation

Jonathan M. Fraser. Eric J. Olson. James C. Robinson. "Some Results in Support of the Kakeya Conjecture." Real Anal. Exchange 42 (2) 253 - 268, 2017. https://doi.org/10.14321/realanalexch.42.2.0253

Information

Published: 2017
First available in Project Euclid: 10 May 2018

zbMATH: 06870329
MathSciNet: MR3721801
Digital Object Identifier: 10.14321/realanalexch.42.2.0253

Subjects:
Primary: 28A75, 28A80, 54E52

Rights: Copyright © 2017 Michigan State University Press

JOURNAL ARTICLE
16 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.42 • No. 2 • 2017
Back to Top